- Between summer 2019 and the following September, E-cigarette or vaping product use-associated lung injury (EVALI) reached epidemic levels in the U.S., and another rise was detected in Utah in April 2020
- Mixtures of vitamin E acetate, which decomposes into a highly toxic gas, and tetrahydrocannabinol oils, were used in the production of black-market and gray-market vaping devices in spring 2019
- The principal symptoms of EVALI are shortness of breath, cough, chest pain, diarrhea, abdominal pain, fever and fatigue; acute respiratory distress syndrome is possible and 2% of cases tracked by the federal government in 2019 were fatal
- Imaging abnormalities associated with EVALI overlap with those of non-fibrotic hypersensitivity pneumonitis and COVID-19
- Because EVALI is so new, treatment has been reported only in observational studies and case series, and the optimal regimens are unknown
Between summer 2019 and the following September, an acute, deadly respiratory illness related to vaping reached epidemic levels in the U.S. Thousands of users of e-cigarettes and vaping devices, predominantly males ages 13–34, developed respiratory, gastrointestinal and systemic symptoms after vaping. The Centers for Disease Control and Prevention (CDC) termed the disease E-cigarette or vaping product use-associated lung injury (EVALI).
Subscribe to the latest updates from Pulmonary & Critical Care Advances in Motion
Lida P. Hariri, MD, PhD, pulmonary pathologist in the Department of Pathology at Massachusetts General Hospital, and colleagues recently reviewed what clinicians should know about EVALI. Their article appears in Virchows Archiv, also known as the European Journal of Pathology.
Testing of e-liquids vaped and samples from the airways of those affected by EVALI in 2019 found the ingredient vitamin E acetate (VEA), a cutting agent sometimes used to increase profits for dealers of illicit tetrahydrocannabinol (THC) products. Mixtures of VEA and THC oils were used in the production of black-market and gray-market vaping devices and cartridges in spring 2019.
When VEA is heated in an electronic nicotine delivery system, it decomposes into ketene, a highly toxic gas.
Other adulterants may be responsible for EVALI in some cases as well.
The principal symptoms of EVALI are shortness of breath, cough, chest pain, diarrhea, abdominal pain, fever and fatigue. Laboratory tests commonly reveal an elevated erythrocyte sedimentation rate, elevated C-reactive protein level, transaminitis and leukocytosis.
The CDC criteria for "confirmed" EVALI are that the patient must have vaped within 90 days before symptom onset and have bilateral infiltrates on chest imaging, negative evaluation for infection and no plausible alternative diagnoses. Criteria for "probable" EVALI are similar except that infection may be present, as long as the clinical team is confident infection is not the primary cause of the respiratory condition.
The most common imaging abnormalities in the setting of EVALI are acute lung injury, organizing pneumonia and patterns resembling non-fibrotic hypersensitivity pneumonitis (HP). These features include multifocal or diffuse ground-glass opacities, often with areas of organizing consolidation.
EVALI may be incorrectly diagnosed as HP based on imaging alone. A lung biopsy can be helpful in arriving at the correct diagnosis because the pathologic patterns seen in HP and EVALI are quite different.
The COVID-19 pandemic has further complicated the diagnosis of EVALI, as there is substantial overlap between imaging findings in the two conditions.
Because EVALI is so new, treatment has been reported only in observational studies and case series, and the optimal regimens are unknown.
In its most severe form, EVALI manifests as acute respiratory distress syndrome (ARDS). In a series of 98 patients, 76% required supplemental oxygen, 22% required non-invasive ventilation and 26% required intubation and mechanical ventilation. Extracorporeal membrane oxygenation was rarely needed.
Systemic corticosteroid administration has been reported for most patients with EVALI, but no controlled, prospective study of its efficacy has been conducted.
Prognosis and Long-term Consequences
According to the CDC, as of February 18, 2020, 2,807 patients had been hospitalized with EVALI in the U.S. and 68 (2%) died. Studies of ARDS survivors have shown that 25%–85% have residual fibrotic changes on chest imaging, and some EVALI survivors may develop similar chronic fibrosis. Clinical and imaging follow-up is important to determine whether the illness has resolved.
A New Rise in Cases?
In November 2020, physicians at the University of Utah reported in Chest that they identified a rise in EVALI cases in their state in April 2020, the first since September 2019. The ramifications of the COVID-19 pandemic (e.g., stay-at-home orders, isolation, economic impacts) have resulted in increased anxiety, perhaps with effects on smoking and vaping habits. The CDC stopped tracking new cases of EVALI in February 2020, making it impossible to know the current prevalence.
Learn more about the Division of Pulmonary and Critical Care
Refer a patient to Division of Pulmonary and Critical Care